Economics at your fingertips  

Revisiting the location of FDI in China: A panel data approach with heterogeneous shocks

Lei Hou, Kunpeng Li, Qi Li and Min Ouyang

Journal of Econometrics, 2021, vol. 221, issue 2, 483-509

Abstract: Foreign Direct Investment (FDI) is viewed as a primary driving force in shaping the global economy and receives particular attention in empirical studies. In this paper, we argue that many of the existing studies ignore endogeneities that arise from shocks in source and destination countries. To address this endogeneity issue, we take the “controlling through estimating” idea from the econometric literature and propose using panel data models with heterogeneous shocks to deal with it. We consider the quasi maximum likelihood (QML) method to estimate our proposed model. We investigate the asymptotic properties of the QML estimator, including the consistency, the asymptotic representation, and the limiting distribution. We also propose new statistics to test the validity of the use of traditional dynamic and static panel data estimation methods. Applying it to the location determinants of inward FDI in China, we find that the endogeneity issue does exist, and that controlling for heterogeneous shocks helps to improve the estimation results.

Keywords: FDI; Location determinants; Endogeneity issue; Panel data models; Quasi maximum likelihood estimation; Heterogeneous shocks (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jeconom.2020.04.047

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2021-09-25
Handle: RePEc:eee:econom:v:221:y:2021:i:2:p:483-509